Antibiotics Home > Flagyl Overdose
If you take too much Flagyl, overdose symptoms may include coordination problems, nausea, and vomiting. In clinical studies where high doses of Flagyl were used during radiation treatment for cancer, an overdose was believed to increase the risk of seizures or nerve problems in the hands and feet. Treatment for a Flagyl overdose may involve "pumping the stomach," certain drugs, and supportive care.
Flagyl® (metronidazole) is a prescription antibiotic used to treat certain types of bacterial and parasitic infections. As with most medications, it may be possible to take too much Flagyl. The specific effects of a Flagyl overdose will vary, depending on a number of factors, including the Flagyl dosage and whether it was taken with any other medications or substances.
Flagyl does not seem to be especially toxic in the case of an overdose. In cases of suicide attempts and accidental overdoses, the following overdose symptoms were seen:
- Coordination problems.
Studies that used very high doses of Flagyl during radiation treatment for cancer suggested that a Flagyl overdose might increase the risk of seizures or nerve problems of the hands and feet (such as numbness or paralysis). However, these are also possible Flagyl side effects, even at normal doses.
The treatment for a Flagyl overdose will vary. There is no specific antidote for a Flagyl overdose. If the overdose was recent, a healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV), if necessary
- Close monitoring of vital signs, such as heart rate and breathing
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Flagyl.